Alert archive / Hawaii / Wind Advisories in 2016
Wind Advisory 35, NWS Honolulu, HI
NWS Honolulu, HI issued this wind advisory at Dec 24, 2016, 3:42 PM HST for Hawaii County, Kalawao County, Hawaii. It took effect at Dec 25, 2016, 5:53 AM HST. It was in force for 33 hr.
The area
The counties it named.
The facts
- Issued
- Dec 24, 2016, 3:42 PM HST (01:42 UTC)
- In effect from
- Dec 25, 2016, 5:53 AM HST
- Expired
- Dec 26, 2016, 3:15 PM HST
- In force
- 33 hr
- Issued by
- NWS Honolulu, HI
Counties Hawaii County, HI, Kalawao County, HI
The radar
The Kamuela/Kohala Apt radar (PHKM), 57 km from the middle of the area, began a volume at 01:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Hilo, (PITO), launched 00:00Z, 1.7 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 12 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 1079 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 36 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
477 WWHW70 PHFO 250142 NPWHFO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 342 PM HST SAT DEC 24 2016 ...WIND ADVISORY FOR AREAS OF THE BIG ISLAND AND MAUI COUNTY... .HIGH PRESSURE WILL BUILD SUNDAY...INCREASING WINDS TO ADVISORY LEVELS OVER PORTIONS OF THE STATE. AREAS CONDUCIVE TO THE WINDIER CONDITIONS INCLUDE THE KOHALA MOUNTAINS...THE INTERIOR BIG ISLAND AREAS SUCH AS SADDLE ROAD...AND THE ISLAND OF LANAI. THE STRONG WINDS WILL NOT AFFECT THE HILO AREA. HIZ014>016-025>027-251445- /O.NEW.PHFO.WI.Y.0035.161225T1600Z-161227T0400Z/ LANAI MAKAI-LANAI MAUKA-KAHOOLAWE-BIG ISLAND NORTH AND EAST- KOHALA-BIG ISLAND INTERIOR- INCLUDING THE CITIES OF...MANELE...LANAI CITY...HILO...VOLCANO... HONOKAA...KAMUELA...WAIKOLOA...BRADSHAW FIELD... SADDLE ROAD ABOVE 5000 FEET 342 PM HST SAT DEC 24 2016 ...WIND ADVISORY IN EFFECT FROM 6 AM SUNDAY TO 6 PM HST MONDAY... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM 6 AM SUNDAY TO 6 PM HST MONDAY. * TIMING...SUNDAY AND MONDAY. * WINDS...EAST 25 TO 35 MPH WITH GUSTS OVER 50 MPH. * IMPACTS...STRONG WINDS WILL CAUSE LOOSE OBJECTS TO BLOW AROUND...INCLUDING OUTDOOR HOLIDAY DECORATIONS. LOCALIZED POWER OUTAGES ARE POSSIBLE. DRIVING HIGH PROFILE VEHICLES MAY BECOME DIFFICULT AND MOTORISTS SHOULD USE EXTRA CAUTION. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH... OR GUSTS OF AT LEAST 50 MPH...ARE EXPECTED. MOTORISTS SHOULD USE EXTRA CAUTION. && $$ MORRISON
5 follow-up statements
514 WWHW70 PHFO 251553 NPWHFO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 553 AM HST SUN DEC 25 2016 ...WIND ADVISORY FOR AREAS OF THE BIG ISLAND AND MAUI COUNTY... .HIGH PRESSURE WILL STRENGTHEN TODAY...INCREASING TRADE WINDS TO ADVISORY LEVELS OVER PORTIONS OF THE STATE. AREAS CONDUCIVE TO THE WINDIER CONDITIONS INCLUDE THE KOHALA MOUNTAINS...THE INTERIOR BIG ISLAND AREAS SUCH AS SADDLE ROAD...AND THE ISLAND OF LANAI. THE STRONG WINDS WILL NOT AFFECT THE HILO AREA. HIZ014>016-025>027-260500- /O.EXT.PHFO.WI.Y.0035.161225T1553Z-161227T0400Z/ LANAI MAKAI-LANAI MAUKA-KAHOOLAWE-BIG ISLAND NORTH AND EAST- KOHALA-BIG ISLAND INTERIOR- INCLUDING THE CITIES OF...MANELE...LANAI CITY...HILO...VOLCANO... HONOKAA...KAMUELA...WAIKOLOA...BRADSHAW FIELD... SADDLE ROAD ABOVE 5000 FEET 553 AM HST SUN DEC 25 2016 ...WIND ADVISORY NOW IN EFFECT UNTIL 6 PM HST MONDAY... * TIMING...SUNDAY AND MONDAY. * WINDS...EAST 25 TO 35 MPH WITH GUSTS OVER 50 MPH. * IMPACTS...STRONG WINDS WILL CAUSE LOOSE OBJECTS TO BLOW AROUND...INCLUDING OUTDOOR HOLIDAY DECORATIONS. LOCALIZED POWER OUTAGES ARE POSSIBLE. DRIVING HIGH PROFILE VEHICLES MAY BECOME DIFFICULT AND MOTORISTS SHOULD USE EXTRA CAUTION. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH... OR GUSTS OF AT LEAST 50 MPH...ARE EXPECTED. MOTORISTS SHOULD USE EXTRA CAUTION. && $$
920 WWHW70 PHFO 260137 NPWHFO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 337 PM HST SUN DEC 25 2016 ...WIND ADVISORY FOR AREAS OF THE BIG ISLAND AND MAUI COUNTY... .HIGH PRESSURE NORTHEAST OF THE STATE WILL STRENGTHEN TONIGHT AND MONDAY...KEEPING TRADE WINDS NEAR ADVISORY LEVELS OVER PORTIONS OF THE STATE. AREAS CONDUCIVE TO THE WINDIER CONDITIONS INCLUDE THE KOHALA MOUNTAINS...THE INTERIOR BIG ISLAND AREAS SUCH AS SADDLE ROAD...AND THE ISLAND OF LANAI. THE STRONG WINDS WILL NOT AFFECT THE HILO AREA. HIZ014>016-025>027-261445- /O.CON.PHFO.WI.Y.0035.000000T0000Z-161227T0400Z/ LANAI MAKAI-LANAI MAUKA-KAHOOLAWE-BIG ISLAND NORTH AND EAST- KOHALA-BIG ISLAND INTERIOR- INCLUDING THE CITIES OF...MANELE...LANAI CITY...HILO...VOLCANO... HONOKAA...KAMUELA...WAIKOLOA...BRADSHAW FIELD... SADDLE ROAD ABOVE 5000 FEET 337 PM HST SUN DEC 25 2016 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST MONDAY... * TIMING...THROUGH MONDAY...WITH STRONGEST WINDS DURING THE DAY ON MONDAY. * WINDS...EAST 25 TO 35 MPH WITH GUSTS OVER 50 MPH. * IMPACTS...STRONG WINDS WILL CAUSE LOOSE OBJECTS TO BLOW AROUND...INCLUDING OUTDOOR HOLIDAY DECORATIONS. LOCALIZED POWER OUTAGES ARE POSSIBLE. DRIVING HIGH PROFILE VEHICLES MAY BECOME DIFFICULT AND MOTORISTS SHOULD USE EXTRA CAUTION. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH... OR GUSTS OF AT LEAST 50 MPH...ARE EXPECTED. MOTORISTS SHOULD USE EXTRA CAUTION. && $$
657 WWHW70 PHFO 260658 NPWHFO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 858 PM HST SUN DEC 25 2016 ...WIND ADVISORY FOR AREAS OF THE BIG ISLAND AND MAUI COUNTY... .HIGH PRESSURE NORTHEAST OF THE STATE WILL STRENGTHEN THROUGH MONDAY...KEEPING TRADE WINDS NEAR ADVISORY LEVELS OVER PORTIONS OF THE STATE. AREAS CONDUCIVE TO THE WINDIER CONDITIONS INCLUDE THE KOHALA MOUNTAINS...THE INTERIOR BIG ISLAND AREAS SUCH AS SADDLE ROAD...THE ISLAND OF LANAI AND HALEAKALA SUMMIT. THE STRONG WINDS WILL NOT AFFECT THE HILO AREA. HIZ022-261600- /O.EXB.PHFO.WI.Y.0035.000000T0000Z-161226T1600Z/ HALEAKALA SUMMIT- INCLUDING THE CITY OF...HALEAKALA NATIONAL PARK ABOVE 6000 FEET 858 PM HST SUN DEC 25 2016 ...WIND ADVISORY IN EFFECT UNTIL 6 AM HST MONDAY... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 6 AM HST MONDAY. * TIMING...THROUGH 6 AM HST MONDAY. * WINDS...EAST WINDS 35 TO 55 MPH WITH GUSTS TO 65 MPH * IMPACTS...DRIVING HIGH PROFILE VEHICLES MAY BECOME DIFFICULT AND MOTORISTS SHOULD USE EXTRA CAUTION. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY FOR THE SUMMITS MEANS THAT SUSTAINED WINDS OF AT LEAST 45 MPH...OR GUSTS OF AT LEAST 55 MPH...ARE EXPECTED. MOTORISTS SHOULD USE EXTRA CAUTION. && $$ HIZ014>016-025>027-261600- /O.CON.PHFO.WI.Y.0035.000000T0000Z-161227T0400Z/ LANAI MAKAI-LANAI MAUKA-KAHOOLAWE-BIG ISLAND NORTH AND EAST- KOHALA-BIG ISLAND INTERIOR- INCLUDING THE CITIES OF...MANELE...LANAI CITY...HILO...VOLCANO... HONOKAA...KAMUELA...WAIKOLOA...BRADSHAW FIELD... SADDLE ROAD ABOVE 5000 FEET 858 PM HST SUN DEC 25 2016 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST MONDAY... * TIMING...THROUGH MONDAY...WITH STRONGEST WINDS DURING THE DAY ON MONDAY. * WINDS...EAST 25 TO 35 MPH WITH GUSTS OVER 50 MPH. * IMPACTS...STRONG WINDS WILL CAUSE LOOSE OBJECTS TO BLOW AROUND...INCLUDING OUTDOOR HOLIDAY DECORATIONS. LOCALIZED POWER OUTAGES ARE POSSIBLE. DRIVING HIGH PROFILE VEHICLES MAY BECOME DIFFICULT AND MOTORISTS SHOULD USE EXTRA CAUTION. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH... OR GUSTS OF AT LEAST 50 MPH...ARE EXPECTED. MOTORISTS SHOULD USE EXTRA CAUTION. && $$
103 WWHW70 PHFO 261308 NPWHFO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 308 AM HST MON DEC 26 2016 ...WIND ADVISORY FOR AREAS OF THE BIG ISLAND AND MAUI COUNTY... .HIGH PRESSURE NORTHEAST OF THE STATE WILL STRENGTHEN TODAY... KEEPING TRADE WINDS NEAR ADVISORY LEVELS OVER PORTIONS OF THE STATE. AREAS CONDUCIVE TO THE WINDIER CONDITIONS INCLUDE THE KOHALA MOUNTAINS...THE INTERIOR BIG ISLAND AREAS SUCH AS SADDLE ROAD...THE ISLAND OF LANAI AND HALEAKALA SUMMIT. THE STRONG WINDS WILL NOT AFFECT THE HILO AREA. HIZ022-270215- /O.EXT.PHFO.WI.Y.0035.000000T0000Z-161227T0400Z/ HALEAKALA SUMMIT- INCLUDING THE CITY OF...HALEAKALA NATIONAL PARK ABOVE 6000 FEET 308 AM HST MON DEC 26 2016 ...WIND ADVISORY NOW IN EFFECT UNTIL 6 PM HST THIS EVENING... * TIMING...THROUGH THIS EVENING. * WINDS...EAST WINDS 35 TO 50 MPH WITH GUSTS TO 60 MPH * IMPACTS...DRIVING HIGH PROFILE VEHICLES MAY BECOME DIFFICULT AND MOTORISTS SHOULD USE EXTRA CAUTION. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY FOR THE SUMMITS MEANS THAT SUSTAINED WINDS OF AT LEAST 45 MPH...OR GUSTS OF AT LEAST 55 MPH...ARE EXPECTED. MOTORISTS SHOULD USE EXTRA CAUTION. && $$ HIZ014>016-025>027-270215- /O.CON.PHFO.WI.Y.0035.000000T0000Z-161227T0400Z/ LANAI MAKAI-LANAI MAUKA-KAHOOLAWE-BIG ISLAND NORTH AND EAST- KOHALA-BIG ISLAND INTERIOR- INCLUDING THE CITIES OF...MANELE...LANAI CITY...HILO...VOLCANO... HONOKAA...KAMUELA...WAIKOLOA...BRADSHAW FIELD... SADDLE ROAD ABOVE 5000 FEET 308 AM HST MON DEC 26 2016 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING... * TIMING...THROUGH THIS EVENING. * WINDS...EAST 25 TO 35 MPH WITH GUSTS OVER 50 MPH. * IMPACTS...STRONG WINDS WILL CAUSE LOOSE OBJECTS TO BLOW AROUND...INCLUDING OUTDOOR HOLIDAY DECORATIONS. LOCALIZED POWER OUTAGES ARE POSSIBLE. DRIVING HIGH PROFILE VEHICLES MAY BECOME DIFFICULT AND MOTORISTS SHOULD USE EXTRA CAUTION. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH... OR GUSTS OF AT LEAST 50 MPH...ARE EXPECTED. MOTORISTS SHOULD USE EXTRA CAUTION. && $$
666 WWHW70 PHFO 270115 NPWHFO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 315 PM HST MON DEC 26 2016 ...WIND ADVISORY CANCELLED... .WHILE TRADE WINDS HAVE BEEN STRONG AND GUSTY...OBSERVATIONS INDICATE THAT WIND SPEEDS HAVE BEEN BELOW ADVISORY CRITERIA. THEREFORE THE WIND ADVISORY THAT WAS IN EFFECT FOR PORTIONS OF MAUI COUNTY AND THE BIG ISLAND HAS BEEN CANCELLED. HIZ014>016-022-025>027-270215- /O.CAN.PHFO.WI.Y.0035.000000T0000Z-161227T0400Z/ LANAI MAKAI-LANAI MAUKA-KAHOOLAWE-HALEAKALA SUMMIT- BIG ISLAND NORTH AND EAST-KOHALA-BIG ISLAND INTERIOR- INCLUDING THE CITIES OF...MANELE...LANAI CITY... HALEAKALA NATIONAL PARK ABOVE 6000 FEET...HILO...VOLCANO... HONOKAA...KAMUELA...WAIKOLOA...BRADSHAW FIELD... SADDLE ROAD ABOVE 5000 FEET 315 PM HST MON DEC 26 2016 ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE WIND ADVISORY. WHILE TRADE WINDS HAVE BEEN LOCALLY STRONG AND GUSTY... OBSERVATIONS INDICATE THAT WIND SPEEDS HAVE BEEN BELOW ADVISORY CRITERIA. $$ BIRCHARD
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Dec 24, 9:30 AM HST, 6 hours 12 minutes earlier.
Area forecast discussion, Dec 24, 9:30 AM HST, 6 hours 12 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 930 AM HST Sat Dec 24 2016 .SYNOPSIS... Trade winds will strengthen through the weekend bringing gusty conditions for Christmas Day, with windy conditions remaining through the week. Clouds and showers will favor windward and mauka areas, particularly during the night and early morning hours, with passing showers reaching leeward locations. && .DISCUSSION... Morning clouds and showers over windward areas from the Big Island to Oahu will give way to clearing skies this afternoon. The next batch of showers will affect windward areas tonight and is currently seen on satellite imagery about 150 miles east of the state. A 1028 mb high pressure system is pushing the clouds and showers toward the west at 20 mph. The center of the high is located about 1000 miles NNW of Kauai and moving eastward. As the high moves into position north of the state, trade winds will increase over the islands Christmas Day with breezy to windy conditions expected. The high will continue its eastward motion as another high moves into the Central Pacific from the west. Both highs will maintain breezy to windy conditions for the aloha state through the upcoming week. Clouds and showers will focus over windward and mountain areas through the forecast period. With the gusty winds, some of these showers will blow over to the leeward sides of the smaller islands. The Big Island leeward coast and lower slopes will maintain a diurnal pattern of afternoon sea breezes and late night land breezes. The sea breezes will bring afternoon clouds and showers that will last into the evening. Moisture from a decaying cold front may bring increasing showers toward the end of the week. The strong trade winds will likely necessitate a wind advisory for some zones of the Big Island and Maui County. Some areas conducive to windier conditions, but not all, will be through the Kohala Mountains, the interior Big Island including Saddle Road, the higher elevations of Lanai, and the central valley of Maui. Winds will also accelerate down the lee side of the mountains throughout the state. && .AVIATION... High pressure north of the state will keep a moderate to breezy trade wind flow in place today with winds increasing Christmas Day. Shower activity will continue to favor windward and mauka areas. AIRMET Sierra is in effect for mountain obscuration for north through east facing slopes of Oahu Molokai Maui and the Big Island. TEMPO MVFR ceilings in showers may linger through early evening on the Big Island, but conditions are expected to improve elsewhere around midday. Windward clouds and showers will increase again tonight. AIRMET Tango will likely be needed for low level turbulence over and downwind of the terrain later this morning. && .MARINE... A Small Craft Advisory (SCA) is in effect for waters south and east of Oahu, through the eastern end of the state due to strengthening trade winds from a building high pressure to the north. The high will drive strong to gale force trades over the coastal waters through the next several days. Beginning tonight, the SCA will cover all coastal waters. A Gale Watch is posted for the typical windy waters around Maui County and the Big Island from Sunday morning through Tuesday, which will likely be upgraded to a Gale Warning for this period later today. Any waters not within the warning will be included in the SCA that will follow suit until Tuesday. The winds, combined with an easterly swell, will boost surf to advisory level along east facing shores by Sunday and continue through at least Tuesday. A northwest swell will continue to decline today. However, another large northwest swell will arrive tonight, then peak Sunday and Sunday night. Surf will potentially top out near warning levels along north and west facing shores. && .HFO WATCHES/WARNINGS/ADVISORIES... Gale Watch from Sunday morning through Tuesday afternoon for Maalaea Bay-Pailolo Channel-Alenuihaha Channel-Big Island Leeward Waters-Big Island Southeast Waters. Small Craft Advisory until 6 AM HST Sunday for Maalaea Bay- Pailolo Channel-Alenuihaha Channel-Big Island Leeward Waters-Big Island Southeast Waters. Small Craft Advisory until 6 PM HST Tuesday for Oahu Leeward Waters-Kaiwi Channel-Maui County Windward Waters-Maui County Leeward Waters-Big Island Windward Waters. Small Craft Advisory from 6 PM this evening to 6 PM HST Tuesday for Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters-Kauai Channel-Oahu Windward Waters. && Morrison...Discussion Bedal...Aviation Foster...Marine
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 24, 3:26 PM HST | High Surf Advisory | HFO | Honolulu, Kauai, Kalawao | 4 days |
| Dec 24, 3:27 PM HST | Gale Warning | HFO | 72 hr | |
| Dec 25, 3:10 AM HST | High Surf Warning | HFO | Honolulu, Kauai, Kalawao | 24 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.